Speech and Memory Problems while on a Long-term Chemotherapy
Dear OncoLink "Ask the Experts,"
My mother has received chemotherapy for acute lymphatic leukemia for the past 8-9 years. Recently she began to have problems with her speech. Lately, she cannot find the right word(s) even though she may know what she wants to say in her mind. This is very frustrating to her. She read something regarding long-term chemo patients who had complained about memory loss, or the inability to speak articulately as they once were able to.
Can you please give us any information or remedies to help correct this? Is there a name for it?
Joel Goldwein, MD, Founder of OncoLink, and Bradley Somer, MD, Editorial Assistant for OncoLink, respond:
While it is impossible to know based on this message, there is a chance that these symptoms represent a serious problem. In some cases, leukemia can recur in the brain and meninges of the brain, and can cause neurologic changes that result in some of the symptoms you have mentioned. Therefore, these symptoms should be brought to the attention of your mother's oncologist immediately so that an appropriate evaluation can be performed. You should know, however, that patients with leukemia have been reported to suffer from neurocognitive deficits (memory loss, IQ drops...) resulting from their treatment, particularly when they receive cranial irradiation. They may also demonstrate some of the symptoms you have listed on the basis of other related and unrelated illnesses such as depression. These causes are generally considered only after organic disease such as central nervous system leukemia has been excluded.